Alert archive / North Dakota / Red Flag Warnings in 2025
Red Flag Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at May 13, 2025, 2:00 AM CDT for 8 counties in North Dakota. It took effect at May 13, 2025, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2025, 2:00 AM CDT (07:00 UTC)
- In effect from
- May 13, 2025, 11:00 AM CDT
- Expired
- May 13, 2025, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 979 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 3260 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS83 KBIS 130700 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 200 AM CDT Tue May 13 2025 ...RED FLAG WARNING THROUGH THIS EVENING FOR THE JAMES RIVER VALLEY... .Critical fire weather conditions are expected late this morning through this evening in the James River Valley. Expect minimum relative humidity as low as 20 percent in the afternoon, with southerly winds around 30 mph and gusts to 45 mph. Any fires that ignite could spread rapidly and become difficult to control. NDZ023-025-036-037-047-048-050-051-131900- /O.NEW.KBIS.FW.W.0009.250513T1600Z-250514T0100Z/ Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 200 AM CDT Tue May 13 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE JAMES RIVER VALLEY... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM CDT this evening. * WINDS...South 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...The James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Smith
2 follow-up statements
401 WWUS83 KBIS 131731 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1231 PM CDT Tue May 13 2025 ...RED FLAG WARNING THROUGH THIS EVENING FOR THE JAMES RIVER VALLEY... .Critical fire weather conditions are expected late this morning through this evening in the James River Valley. Expect minimum relative humidity as low as 20 percent in the afternoon, with southerly winds around 30 mph and gusts to 40 mph. Any fires that ignite could spread rapidly and become difficult to control. NDZ023-025-036-037-047-048-050-051-140100- /O.CON.KBIS.FW.W.0009.000000T0000Z-250514T0100Z/ Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1231 PM CDT Tue May 13 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE JAMES RIVER VALLEY... * WINDS...South to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...The James River Valley. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Besson
141 WWUS83 KBIS 140104 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 804 PM CDT Tue May 13 2025 ...RED FLAG WARNING HAS EXPIRED... .Relative humidity values will continue to steadily climb through the late evening and overnight hours, reaching maximum values in the mid 50 to mid 60 percent range across the James River Valley by early Wednesday morning. Southerly winds will also continue to diminish during this period. Therefore, the Red Flag Warning has been allowed to expire. NDZ023-025-036-037-047-048-050-051-140215- /O.EXP.KBIS.FW.W.0009.000000T0000Z-250514T0100Z/ Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 804 PM CDT Tue May 13 2025 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR THE JAMES RIVER VALLEY... .Relative humidity values will continue to steadily climb through the late evening and overnight hours, reaching maximum values in the mid 50 to mid 60 percent range across the James River Valley by early Wednesday morning. Southerly winds will also continue to diminish during this period. Therefore, the Red Flag Warning has been allowed to expire. $$ ADAM
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at May 13, 12:57 AM CDT, 1 hour 3 minutes earlier. Its key messages:
- Near-critical to critical fire weather conditions are expected Tuesday in the James River Valley.
- High chances for rain (80 percent) and much cooler temperatures are favored for the middle of this week (Wednesday and Thursday). Active weather pattern may continue into late this coming weekend/early next week.
Area forecast discussion, May 13, 12:57 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1257 AM CDT Tue May 13 2025 .KEY MESSAGES... - Near-critical to critical fire weather conditions are expected Tuesday in the James River Valley. - High chances for rain (80 percent) and much cooler temperatures are favored for the middle of this week (Wednesday and Thursday). Active weather pattern may continue into late this coming weekend/early next week. && .UPDATE... Issued at 1255 AM CDT Tue May 13 2025 The showers and thunderstorms in far northeastern Montana continue to mostly miss North Dakota, although KXWA did gust to 44 mph. Forecast overnight remains on track, the newest NBM data has been loaded in. UPDATE Issued at 945 PM CDT Mon May 12 2025 The Red Flag Warning over most of south central North Dakota, including the James River Valley, has been allowed to expire on time. Humidity across the highlighted area has generally improved to above 30 percent or greater at the time of this update, and is expected to continue to improve overnight up into the mid 30 to mid 40 percent range. The previously mentioned diurnal cumulus has all but dissipated at the time of this late evening update. Showers and thunderstorms continue to lift across eastern Montana, with an isolated observation or two of wind gusts in the 50 to 55 MPH range associated with an outflow boundary. While these storms continue to move into an increasingly capped environment, a very dry near surface environment will remain conducive to strong winds as this system approaches northwestern North Dakota. We will continue to monitor the evolution of this system over the next few hours as it approaches the forecast area. Otherwise no major updates to the forecast were performed at this time, as it remains on track. UPDATE Issued at 630 PM CDT Mon May 12 2025 Diurnal cumulus has developed across western North Dakota over the past few hours, though has already begun to diminish across the southwest as it is overrun by high cirrus. Little to no reflectivities can be found under this cirrus at the time of this update, and a significantly dry near surface layer will likely prevent any measurable precipitation from reaching the ground if it does form. Surface analysis drapes a cold front across northeastern Montana this evening, with showers and a few thunderstorms already developing along its length. The front and associated thunderstorms are anticipated to lift across our northwestern counties later this evening, though short-term models continue to bias the storms further to north and away from our area with every forecast cycle. However, the steep lapse rates near the surface could allow strong gusts to develop basically wherever showers do develop tonight, so we will continue to monitor the environment. && .DISCUSSION... Issued at 305 PM CDT Mon May 12 2025 Currently, southwest flow aloft with a deep upper level trough over the western CONUS and broad ridging east. Quasi-stationary surface trough remains orientated from southeastern MT northwest into far southeastern Saskatchewan. Southerly flow ahead of this boundary has resulted in another day of unseasonably warm temperatures, into the 90s most places already early this afternoon, along with records broken at Bismarck, Minot, and Dickinson with a few more hours of heating yet this afternoon. In addition, critical fire weather (see below for further discussion) continues south central and across the James River Valley. While winds have been lighter than expected south central, they remain gusty in the James Valley where peak gusts to 45 mph have been observed coupled with RH values near 15 percent. Embedded energy in southwest flow aloft riding over the aforementioned sfc trough is still expected to trigger some convection this evening across northwest North Dakota, with most activity originating in Montana. Gusty outflow winds/downdraft winds will be the main hazard with any more robust storm. For Tuesday, sfc trough/frontal boundary nudges eastward into central North Dakota, maintaining hot and dry conditions south central and east. Expected additionally fire weather headlines to be issued for Tuesday, once out current headlines are done. A few record high temperatures are also in jeopardy for tomorrow, mainly KBIS, KMOT, and KJMS. Base of the western CONUS trough will lift north-northeast into the Northern Plains Wednesday through Thursday, bringing widespread rainfall to the state. Wed we will still have a window for possible strong to severe storms, as the main wave interacts with a quasi-stationary sfc boundary as the above mentioned trough stalls over the central Dakotas. Guidance does show the best shear lagging the best instability earlier in the day, but we could see up to 1000 J/kg of MUCAPE overlapping 45 knots of 0-6km shear during the day. SPC has placed much of our central and east in the marginal to slight risk for severe weather in their latest Day 3 convective outlook. Temperatures on Wednesday will trend cooler west where 60s are forecast. Ahead of the front, still looking at highs near 90 in the James Valley of ND. Widespread high precipitation chances (70 to 90 percent) continue Wednesday night through Thursday night, as the upper low slowly moves northeast then east across our region. While our Storm Total QPF currently ranges from 0.5-0.75 west and 1-2 inches central and east, the systems dry slot could decrease these amounts depending on where it wraps into. On the other side, convection during the day Wed could see the higher rainfall totals along to east of the boundary vs the rest of the event. Regardless, widespread and beneficial rainfall is likely most areas mid-week. System moves off to our east by Friday, resulting in mainly dry weather though cooler temperatures, with lows Friday night approaching freezing and increasing the potential for frost. These cooler temperatures persist through the weekend/early next week, with lows near freezing and highs in the 50s and 60s. Deterministic global models and ensembles/NBM are indicating the potential for more moisture late this coming weekend into early next week across the region. Will monitor. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1255 AM CDT Tue May 13 2025 VFR CIGs and VIS through the period. Wind shear for a few hours overnight across the central and east, ending around 12z. Winds will remain breezy through the forecast from north in the western part of the state, and from the south in the eastern part. Winds will gust around 25kts. Isolated thunderstorms are possible in the south central through the northeast late in the period, left out of TAF for now. && .FIRE WEATHER... Issued at 310 PM CDT Mon May 12 2025 For today, hot and very dry conditions will continue across much of western and central North Dakota, bringing more near- critical to critical fire weather conditions. Portions of the south central and much of the James River Valley are expected to see gusty southerly winds once again, leading to more critical fire weather conditions. Red Flag Warning remains in effect here through early this evening. Elsewhere, expect near-critical fire weather conditions. Look for somewhat improved humidity recoveries tonight. Near-critical to critical fire weather conditions may then return on Tuesday. Timing of a cold front combined with uncertainty in fuels has cause for holding off on additional fire weather products at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith DISCUSSION...NH AVIATION...Smith FIRE WEATHER...Anglin/JJS/ZH
Hazardous weather outlook, May 13, 12:47 AM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1247 AM CDT Tue May 13 2025 NDZ001>005-009>013-017>021-031>033-040>044-140600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley- Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams- 1247 AM CDT Tue May 13 2025 /1147 PM MDT Mon May 12 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near-critical fire weather conditions are possible Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ034-045-140600- Morton-Sioux- 1247 AM CDT Tue May 13 2025 /1147 PM MDT Mon May 12 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-025-035>037-046>048-050-051-140600- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- 1247 AM CDT Tue May 13 2025 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical to critical fire weather conditions are expected Tuesday. Scattered severe thunderstorms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.